Depression and Weight Issues Have you been diagnosed with depression, are possibly on depression medication, and find it affects your weight loss efforts? Post here for support!

Reply
 
Thread Tools
Old 10-20-2009, 12:27 PM   #1  
Buddha Shaped
Thread Starter
 
DuckyChick's Avatar
 
Join Date: Sep 2009
Location: Upstate New York, USA
Posts: 33

S/C/G: 307/307/199

Height: 5'3"

Unhappy Depakote & Wt. Gain - REALLY Discouraged

I'm about ready to give up on my healthier eating efforts. I mean, what's the point? I recently received a dx of Bipolar II, and the medication my Dr. put me on, Depakote, is notorious for causing weight gain. I was so happy at weigh in on Sunday -- I had reached my first goal, and expunged six pounds! I broke the ED cardinal rule (don't weight yourself every day) and weighed myself this morning -- I gained 2.5 pounds! It could just be water, my menstrual cycle, etc. I know it's too soon to tell if it's really the meds, but... it's starting to seem stupid for me to keep putting in all the time and effort to be careful about my eating if I'm just going to keep gaining weight anyway!

I know that's irrational and over dramatic, but that's just how I'm feeling right now. I know eating healthy and exercising is GREAT for my body anyway, no matter what that number on the scale says. I'm just wondering how you ladies deal with these medication issues. How do you keep going when you can't deal on the scale numbers as vindication for your efforts?
DuckyChick is offline   Reply With Quote
Old 10-20-2009, 01:18 PM   #2  
I've only just begun! :)
 
Havisham's Avatar
 
Join Date: Oct 2009
Location: Near Toronto, Ontario
Posts: 159

S/C/G: 338/Ticker/180

Height: 5' 10"

Default

At the risk of over stepping, this sounds a little like the depression talking, rather than logic. I know - I've been there...ok, still am there most of the time. You weighed in on Sunday and had lost 6lbs, and you say yourself that you broke the cardinal rule by weighing yourself too early. If you'd waited till next Sunday, you may have found that you dropped another pound or two from the six. You're doing so well, why not give it a couple of weeks to see if it does have any impact?

I'm sure that once you get stabilised on the meds, you'll be more ready to deal with whatever the effect is, and you'll find a way to work through it.

My philosophy is one day at a time. Try to do one day of sticking to it, even though you're feeling a little down. Then try again tomorrow. If you fall off a little on one day, no biggie, start again the next day. IF the drugs do add a little weight, it will still be less than it could be if you stick to your plan.

Right now, nothing is set in stone, stick to your plan so that when the meds kick in and you start to feel a little more stable, you'll still be on track.

Remember - it's just a diagnosis that you can't control - you can control what you choose to do about it. The Japanese believe that if you have a nightmare and you turn in the dream to face your fear, it's no longer a fear. Turn and face it - let it do it's worst - you're strong enough to make it.
Havisham is offline   Reply With Quote
Old 10-20-2009, 01:23 PM   #3  
Junior Member
 
jessesmom's Avatar
 
Join Date: Oct 2009
Posts: 10

Default

the point is that you are worth it
jessesmom is offline   Reply With Quote
Old 10-20-2009, 01:24 PM   #4  
Moderator & Happy Chick
 
Leenie's Avatar
 
Join Date: Jun 2001
Location: Northern New Jersey
Posts: 12,125

Height: 5' 10"

Default

Quote:
Originally Posted by DuckyChick View Post
How do you keep going when you can't deal on the scale numbers as vindication for your efforts?
Aww here's a big for you. I'm sorry the world seems to be on your shoulders right now.. hang in there.

One thing I can say is don't be a slave to that scale if it plays mind games with you...don't weigh yourself every day... its like torturing yourself, you really deserve to be happy. Stay with your plan, work hard, exercise but limit your weighings.

Good luck !!

Leenie
Leenie is offline   Reply With Quote
Old 10-20-2009, 07:59 PM   #5  
Buddha Shaped
Thread Starter
 
DuckyChick's Avatar
 
Join Date: Sep 2009
Location: Upstate New York, USA
Posts: 33

S/C/G: 307/307/199

Height: 5'3"

Red face You are so wonderful.

Thank you guys so much. I knew I could find encouragement and support here at 3FC.
DuckyChick is offline   Reply With Quote
Old 10-23-2009, 08:11 AM   #6  
starting over again
 
lostbutstilltrying's Avatar
 
Join Date: Mar 2009
Location: St Louis MO
Posts: 427

S/C/G: 361/334/180

Height: 5'5"

Default

Depakote is what my Dr put me on, and I hated it, it changed my weight gain to my stomach area, turning from a fat pear to a fat apple - it is easier to gain weight - but not a requirement ... I was still in control of what I ate and how much I exercised...and that turned the tides
lostbutstilltrying is offline   Reply With Quote
Old 10-24-2009, 12:26 AM   #7  
Onederland - Gotcha
 
Hydra's Avatar
 
Join Date: Aug 2009
Location: USA - Ohio
Posts: 462

S/C/G: 252/180/178

Height: 5'9"

Default

I gained weight on depakote but this was many years ago and I have poor eating and exercising habits then. I am on lithium now, which is thought to be a weight gainer but for me has not been, I have lost weight on it.

Sticking to a plan, eating healthy foods, drinking lots of water and herb tea and exercising at least a little bit every day has helped me to lose weight these past few months.
Hydra is offline   Reply With Quote
Old 10-24-2009, 12:55 PM   #8  
Big Miss Sunshine
 
MissKoo's Avatar
 
Join Date: Jan 2008
Location: Outside Onederland
Posts: 489

S/C/G: 280/See Ticker/175

Height: 72.5"

Default

I am bp2 and years ago I was on a cocktail of depakote and wellbutrin. Wow - was that ever weird. I had to get blood work done every two weeks because of the side effects my doc worried about. It was all for naught - the meds just didn't give me any relief. I went on lamotrigine after that with no weight gain.

Anyways, please don't give up! Remember that bp2 often shows itself in the hypomanic stage as the "brain that won't shut up!" All the lovely tapes we roll through our minds: This medicine will make me gain weight so I might as well give up! Weigh yourself every day so you can feel bad watching your water weight ebb! All those worries and thoughts may be upsetting but that doesn't make them true!

So, hugs to you. I am right there with you. Weight loss on meds is definitely possible. If you have a long-term weight gain despite dieting then let the doc know. A couple years ago, I gained 25 pounds in one month on Remeron. That was awful. I was sleep-walking and I would "come to" in the kitchen, eating! This happened to another family member, so I didn't feel as bad. I was taken off remeron and started another med and the 25 came off in six weeks without me changing my diet at all (whew!)

Hang in there! Keep posting here - it helps, a lot. Let us know how you are doing.
MissKoo is offline   Reply With Quote
Old 12-15-2009, 08:47 PM   #9  
GoWear Fit All-Star
 
mulder1921's Avatar
 
Join Date: Dec 2009
Location: Cleveland, Ohio
Posts: 213

S/C/G: 280/266.8/150

Height: 5'6"

Default

One doctor put me on Depakote and I gained 30# in 2 months. I switched Drs because I didn't trust or like the first one and my new doc told me that the only way she would put somebody on Depakote was if they NEEDED to gain weight. She switched me and I stopped gaining.
mulder1921 is offline   Reply With Quote
Reply


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off



All times are GMT -4. The time now is 09:02 PM.


We are a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for us to earn fees by linking to Amazon.com and affiliated sites.
Copyright 2018 MH Sub I, LLC dba Internet Brands. All rights reserved. Use of this site indicates your consent to the Terms of Use.